Texas, 2021

Heavy Snow and Winter Weather in Texas, January 10, 2021

January 10, 2021 · NWS SJT · 21 events in 21 counties and zones

This upper low blanketed a large part of West Central Texas with snow. This storm system resulted in heavy snow amounts of 4 to 8 inches along and north of a line from Mertzon to San Angelo to San Saba.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

This upper low blanketed a large part of West Central Texas with snow. This storm system resulted in heavy snow amounts of 4 to 8 inches along and north of a line from Mertzon to San Angelo to San Saba. Many schools and universities closed on January 11. Schools had a two hour delay in the south where the snow was the lightest. Roads became snow packed across the region, making travel difficult.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 9, 10:23 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 9, 10:23 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1023 PM CST Sat Jan 9 2021

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 135 PM CST Sat Jan 9 2021

...Winter Storm with accumulating snowfall expected across much
of the area Sunday...

The forecast for the most part remains on track, with widespread
accumulating snowfall expected for a good portion of the forecast
area on Sunday. Latest models have trended a bit farther south
with the upper low as it tracks southeast across southern New
Mexico tonight, and across the area tomorrow. The latest track
supports a southward shift and a slight increase in snow totals,
with the heaviest snowfall expected along and north of a Sterling
City, San Angelo to San Saba line. Will upgrade the Winter Storm
Watch to a Winter Storm Warning with this package, and will also
issue a Winter Weather Advisory for the southern portions of the
forecast area tomorrow. Expecting mainly a rain and snow mix in
the Advisory area but some light accumulations will be possible,
mainly on bridges and overpasses, as temperatures fall into the
lower 30s by afternoon.

As for snow amounts, looking for 3 to 6 inches of snow to fall
within the Winter Storm Warning area, with locally higher amounts
between 7 and 8 inches possible. Highest totals are still
expected to fall generally south of I-20 and along and north of
a San Angelo to Brownwood line, tapering to the lower amounts
across southern portions of the Concho Valley and Heartland. Keep
in mind that these totals are subject to change, based on any
changes to the track or strength of the upper level system. Snow
will begin to taper off from west to east during the mid/late
afternoon hours, as the upper low lifts off to the northeast. The
exception will be across northeast portions of the Big Country,
where some light wrap around snow may linger through the evening
hours. Temperatures tonight will fall into the lower 30s, and
remain nearly steady in the lower 30s tomorrow.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 135 PM CST Sat Jan 9 2021

The upper level low will be lifting northeast of the area Sunday
evening, with some wrap around light snow lingering over northeast
portions of the Big Country mainly through midnight, but little
additional accumulation is expected. The remainder of the
extended period will be dry, with a warming trend as the week
progresses. Temperatures will remain chilly on Monday, with highs
in the low to mid 40s, warming into the 50s and 60s by mid week,
and into the 60s areawide by late week. Temperatures will be cold
Sunday night and Monday night, with lows in the lower to middle
20s, warming into the 30s by mid to late week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1021 PM CST Sat Jan 9 2021

Currently, mainly VFR conditions exist across the region, except
in Crockett County where MVFR conditions were occurring. Between
04Z and 13Z, conditions will deteriorate from west to east, with
VFR/MVFR conditions giving way to MVFR/IFR conditions by 09Z, then
widespread IFR/LIFR conditions by 13Z. There will also be
increasing precipitation, initially rain, then turning mainly to
all snow after 12Z. Expect IFR/LIFR conditions and snow showers to
then continue all the way through 00Z Mon. Snow showers should end
by 00Z Mon for the most part, but IFR/LIFR conditions will
continue or perhaps become mainly LIFR or VLIFR. E winds of 8-11
KT will continue through about 06-11Z, with winds then becoming
NE, and then turning N after 17Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 32  33  24  41 /  80 100  10   0
San Angelo 	 32  34  22  44 /  80  90   0   0
Junction 	 32  35  25  46 /  80 100   0   0
Brownwood 	 30  33  24  41 /  70 100  10   0
Sweetwater 	 31  32  23  41 /  90 100   5   0
Ozona      	 35  35  25  46 /  80  80   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Sunday for Brown-Callahan-
Coke-Coleman-Concho-Fisher-Haskell-Jones-McCulloch-Nolan-Runnels-
San Saba-Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

Winter Weather Advisory from 6 AM to 6 PM CST Sunday for
Crockett-Irion-Kimble-Mason-Menard-Schleicher-Sutton.

&&

SHORT TERM...24
LONG TERM....24
AVIATION...SJH
Hazardous weather outlook, Jan 9, 3:01 PM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
301 PM CST Sat Jan 9 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102115-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
301 PM CST Sat Jan 9 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is in effect for the Big Country, much of
the Concho Valley, and Heartland for part of tonight.
Accumulating snowfall, heavy at times, will cause roads to become
icy and dangerous.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Warning is in effect for the Big Country, much of
the Concho Valley, and Heartland for Sunday. Accumulating
snowfall, heavy at times, will cause roads to become icy and
dangerous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow, 3 winter weather. Local standard time, as filed.

Heavy Snow, Irion

When
January 10, 2:00 AM CST to 2:00 PM CST
Where
Irion forecast zone
Reported by
COOP Observer
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer reported 5 inches of snow 12 miles north northwest of Mertzon.

Heavy Snow, Sterling

When
January 10, 2:30 AM CST to 3:30 PM CST
Where
Sterling forecast zone
Reported by
COOP Observer
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer reported 4 inches of snow in Sterling City.

Heavy Snow, Tom Green

When
January 10, 3:00 AM CST to 3:00 PM CST
Where
Tom Green forecast zone
Reported by
COOP Observer
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer reported 5.6 inches of snow in Water Valley. Two National Weather Service employees located 3.9 miles southwest of San Angelo and 3.5 miles north of Christoval measured 4 inches of snow. Cocorahs Observers located about 2 to 4 miles southwest of San Angelo also measured 4 inches of snow. The National Weather Service office measured 3.8 inches.

Winter Weather, Menard

When
January 10, 3:00 AM CST to 1:00 PM CST
Where
Menard forecast zone
Reported by
COOP Observer
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer at Fort McKavett reported 1.5 inches of snow.

Heavy Snow, Concho

When
January 10, 3:15 AM CST to 4:00 PM CST
Where
Concho forecast zone
Reported by
COOP Observer
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observers reported 4 inches of snow in Eden and 3.5 inches of snow in Paint Rock. Concho County Sheriff's Department reported 5 inches of snow in Eden.

Heavy Snow, Coke

When
January 10, 3:30 AM CST to 3:30 PM CST
Where
Coke forecast zone
Reported by
COOP Observer
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer measured 6 inches of snow 11 miles north northeast of Water Valley. Texas Department of Transportation reported 4 inches of snow 5 miles south southeast of Tennyson. The Bronte Volunteer Fire Department reported 4 inches of snow in Bronte.

Heavy Snow, Runnels

When
January 10, 3:30 AM CST to 5:00 PM CST
Where
Runnels forecast zone
Reported by
COOP Observer
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer measured 6 inches of snow in Wingate. A trained spotter reported 4 inches of snow in Ballinger.

Heavy Snow, Fisher

When
January 10, 4:00 AM CST to 6:00 PM CST
Where
Fisher forecast zone
Reported by
Law Enforcement
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The Fisher County Sheriff's department reported 8 inches of snow in Roby. The public reported 5 inches of snow in Hamlin.

Heavy Snow, Taylor

When
January 10, 4:00 AM CST to 6:00 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observers measured 5.3 inches of snow in Abilene and 6 inches of snow 6 miles east southeast of Abilene. A CoCoRaHS observer reported 5.2 inches of snow 5.8 miles southwest of Merkel. A member of the public reported 6 inches of snow 3 miles west northwest of Potosi.

Heavy Snow, Nolan

When
January 10, 4:15 AM CST to 6:00 PM CST
Where
Nolan forecast zone
Reported by
COOP Observer
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured 6.5 inches of snow in Roscoe. |Sweetwater Police Department reported 8 inches of snow. A member of the public reported 6.5 inches in Blackwell.

Heavy Snow, Coleman

When
January 10, 4:15 AM CST to 6:00 PM CST
Where
Coleman forecast zone
Reported by
COOP Observer
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observers reported 7 inches of snow in Burkett, 4 inches of snow 2 miles northeast of Glen Cove and 4 inches of snow at Hords Creek Dam. A trained storm spotter reported 7 inches of snow in Coleman.

Heavy Snow, Jones

When
January 10, 5:00 AM CST to 6:00 PM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

A National Weather Service Cooperative measured 5.5 inches of snow in Anson. The public reported 5 inches of snow in Hamlin.

Heavy Snow, Callahan

When
January 10, 5:00 AM CST to 6:00 PM CST
Where
Callahan forecast zone
Reported by
COOP Observer
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observers measured 4.5 inches of now in Putnam. Members of the public reported 6 inches of snow in Baird, Clyde and 6 miles east southeast of Eula. A trained spotter reported 6.5 inches of snow in Cross Plains. A CoCoRaHS Observer reported 4.2 inches of snow 10.5 miles northwest of Cisco.

Heavy Snow, Brown

When
January 10, 5:00 AM CST to 6:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer located 2 miles east northeast of Brownwood reported 5 inches of snow. A volunteer fire department reported 4.5 inches of snow 2 miles north northeast of Brownwood. A CocCoRaHS Observer reported 4 inches of snow 6.7 miles east northeast of Brownwood. Law enforcement reported 4.5 inches of snow in Brownwood. A member of the public reported 4 inches of snow at Lake Brownwood.

Heavy Snow, San Saba

When
January 10, 5:00 AM CST to 4:00 PM CST
Where
San Saba forecast zone
Reported by
CoCoRaHS
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

National Weather Service CoCoRaHS Observer located 0.7 miles south of Cherokee reported 5.5 inches of snow.

Heavy Snow, McCulloch

When
January 10, 5:35 AM CST to 4:15 PM CST
Where
McCulloch forecast zone
Reported by
CoCoRaHS
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

National Weather Service CoCoRaHS Observer reported 6 inches of snow 8.1 miles north northeast of Brady. A trained storm spotter reported 6 inches of snow 7 miles southeast of Lohn.

Heavy Snow, Shackelford

When
January 10, 5:45 AM CST to 6:00 PM CST
Where
Shackelford forecast zone
Reported by
COOP Observer
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

National Weather Service Cooperative observers measured 4 inches in Albany and 4.5 inches in Putnam. A trained spotter reported 5 inches of snow in Moran.

Heavy Snow, Haskell

When
January 10, 6:00 AM CST to 6:00 PM CST
Where
Haskell forecast zone
Reported by
COOP Observer
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

A National Weather Service Cooperative observer and a trained spotter reported 5 inches of snow in Haskell. Law enforcement reported 6 inches of snow in Haskell. Another Cooperative Observer measured 4 inches of snow in Stamford.

Winter Weather, Kimble

When
January 10, 6:15 AM CST to 1:00 PM CST
Where
Kimble forecast zone
Reported by
CoCoRaHS
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

A CoCoRaHS Observer reported 1 inch of snow 11.6 miles east northeast of Junction.

Winter Weather, Mason

When
January 10, 6:15 AM CST to 1:00 PM CST
Where
Mason forecast zone
Reported by
CoCoRaHS
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

A CoCoRaHS Observer reported 0.8 inches of snow 0.4 miles west of Mason.

Heavy Snow, Throckmorton

When
January 10, 7:00 AM CST to 6:00 PM CST
Where
Throckmorton forecast zone
Reported by
COOP Observer
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

National Weather Service Cooperative observers in Woodson measured 5.5 inches of snow and 4 inches of snow 6 miles north of Throckmorton. A member of the public reported 5.3 inches of heavy snow in Throckmorton.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936976, 936925, 936923, 936981, 936975, 936924, 936959, 936891, 936901, 936894, 936961, 936892, 936902, 936960, 936978, 936977, 936893, 936886, 936979, 936980, 936890.